Wisconsin, 2008

Cold in Wisconsin, February 19 to 20, 2008

February 19 to 20, 2008 · NWS MPX · 9 events in 9 counties and zones

Arctic air behind a cold frontal boundry, combined with northwest winds from 10 to 12 mph, and temperatures in the 8 below to 15 below range, to produce wind chills in the -25 to -40 category across much of the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Arctic air behind a cold frontal boundry, combined with northwest winds from 10 to 12 mph, and temperatures in the 8 below to 15 below range, to produce wind chills in the -25 to -40 category across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 19, 5:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 19, 5:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
553 PM CST TUE FEB 19 2008

.UPDATE...

ADDED AVIATION DISCUSSION FOR 00Z TAFS BELOW...

&&

.DISCUSSION...
A WEAK SHORTWAVE IS DETECTABLE IN AFTERNOON WATER VAPOR IMAGERY
OVER NORTHERN/CENTRAL MN. ASSOCIATED SNOW SHOWERS ACROSS
CENTRAL/SOUTHERN MN CORRELATE WITH WEAK LIFT AND SATURATION ON
THE RUC 270-275K ISENTROPIC SURFACES. THIS AREA SPREADS ACROSS
SOUTH/EAST CENTRAL MN AND WEST CENTRAL WI THIS EVENING...WHERE 30-40
POPS HAVE BEEN MAINTAINED. THE POCKET OF 850MB TEMPERATURES
AROUND -35C THAT CORRESPONDED WITH LOW TEMPERATURES AROUND 35
BELOW THIS MORNING IN EASTERN MANITOBA AND NORTHWESTERN ONTARIO IS
FORECAST TO SINK INTO THE CWA OVERNIGHT /ALTHOUGH SOME MODERATION
WILL OCCUR IN THE PROCESS/. HAVE LEANED TOWARD THE COLDEST /FWC/
GUIDANCE FOR LOWS TONIGHT...AND EXPECT WIDESPREAD READINGS BETWEEN
15 BELOW TO 25 BELOW. MAY SEE A FEW COLDER OUTLIERS...ESPECIALLY
ACROSS WEST/NORTH CENTRAL MN. BRISK NORTHWEST WINDS WILL COMBINE
WITH THE VERY COLD TEMPERATURES TONIGHT TO PRODUCE A DECENT PERIOD
OF WIND CHILLS BETWEEN 30 AND 40 BELOW. MAY EVEN EXPERIENCE
MINIMUM WIND CHILL READINGS TO AROUND 45 BELOW ACROSS PORTIONS OF
WEST CENTRAL MN...WHERE THE ADVISORY MAY NEED TO BE UPGRADED TO A
WARNING.

THE BROAD SURFACE RIDGE DOMINATES THE REGION ON WEDNESDAY...WHICH
WILL PROHIBIT MOST MN LOCATIONS FROM TOPPING THE ZERO DEGREE MARK.
MAY SEE A FEW LOW SINGLE DIGIT HIGHS ABOVE ZERO ACROSS EAST
CENTRAL MN AND WEST CENTRAL WI.

THE SURFACE RIDGE PUSHES EAST OF THE CWA ON THURSDAY...WHILE A
NORTHERN STREAM WAVE DIVES SOUTH FROM CANADA. MOISTURE IS PRETTY
SCARCE WITH THIS FEATURE...SO HAVE LIMITED POPS TO 20 PERCENT. THE
CHANCE FOR MEASURABLE SNOW /ALBEIT LOW AMOUNTS/ APPEARS THE
HIGHEST ACROSS EAST CENTRAL MN AND WEST CENTRAL WI ON THURSDAY
EVENING...WHERE A BRIEF WINDOW OF LOW LEVEL MOISTURE AND ADIABATIC
OMEGA COMBINE.

A BROAD SURFACE RIDGE WILL ENCOMPASS THE UPPER MIDWEST FROM FRIDAY
INTO THE WEEKEND...YIELDING DRY CONDITIONS. A MID LEVEL RIDGE WILL
BUILD ACROSS THE NORTH CENTRAL CONUS OVER THE WEEKEND...AND
CONTRIBUTE TO MODERATING TEMPERATURES ON SATURDAY AND SUNDAY. EXPECT
SATURDAY HIGHS BETWEEN 25 AND 30 DEGREES TO GIVE WAY TO NEAR NORMAL
HIGHS BETWEEN 30 AND 35 ON SUNDAY.

AN ACTIVE SEMI-ZONAL FLOW REGIME DEVELOPS AT THE START OF THE NEXT
WEEK. MEDIUM RANGE MODELS HAVE BACKED OFF SLIGHTLY FROM EARLIER RUNS
THAT PROGGED A FAIRLY AMPLIFIED TROUGH AND ATTENDANT SURFACE LOW
OVER THE MIDWEST ON MONDAY. PREFER THE GFS ENSEMBLE SOLUTION WITH
RESPECT TO THIS SYSTEM...SO HAVE MAINTAINED 30 POPS ACROSS THE
SOUTHERN CWA /FOR A RAIN/SNOW MIX/ AND 20 POPS ACROSS THE NORTHERN
CWA FOR SNOW.

IN THE WAKE OF THE AFOREMENTIONED SYSTEM...ANOTHER NORTHERN STREAM
SHORTWAVE IS PROGGED TO DIVE DOWN FROM SASKATCHEWAN/MANITOBA ON
TUESDAY. TIMING/PLACEMENT DETAILS HAVE PREVENTED THE INTRODUCTION OF
CHANCE POPS WITH THIS FEATURE AT THIS POINT.

&&

.AVIATION.../00Z TAF ISSUANCE/

TOUGH FORECAST TONIGHT WITH CEILINGS BEING THE MAIN CHALLENGE.
COLD FRONT/SFC TROUGH BOUNDARY CROSSING EAST CENTRAL MN AT 23Z
WITH NORTHWEST WINDS AND FALLING TEMPS BEHIND IT. PRESSURE
GRADIENT TIGHTENING INTO WESTERN MN WITH WIND SPEEDS INCREASING TO
15 TO 20 KTS WITH GUSTS OVER 25 KTS. STRONG WINDS WILL EXPAND
EASTWARD OVER THE NEXT SEVERAL HOURS BUT EAST CENTRAL MN AND WEST
CENT WI SITES SHOULD SEE WIND SPEEDS AT THE LOWER END OF THE ABOVE
RANGES. SNOW SHOWERS CONTINUE MAINLY FROM KMSP EAST WITH FINE
FLAKES REDUCING VIS TO BETWEEN 1 AND 5 MILES AT TIMES. BKN MVFR
CIGS ALSO CONTINUE WITH SCATTERED PERIODS AS WELL. LIGHT SNOW
COULD FALL FROM ANY OF THE MVFR CLOUDS EARLY THIS EVENING. VERY DRY
AIRMASS IS MOVING INTO A DRY AIRMASS AND WINDS WILL STAY UP
THROUGH THE NIGHT AS CENTER OF SFC HIGH REMAINS TO THE NORTHWEST.
THUS THINK THAT SCATTERED TO OCCASIONALLY BROKEN MVFR CLOUDS WILL
CONTINUE THROUGH THE EVENING AND GRADUALLY DECREASE IN COVERAGE...WITH
CLEAR SKIES BY MORNING. UPSTREAM OBS ACROSS CANADA WHERE THE
COLDEST CORE OF AIR IS CURRENTLY SHOW GENERALLY CLEAR SKIES
SUPPORTING LOCAL CLEARING. WINDS COULD DECREASE ENOUGH AT KAXN AND KRWF TO
ALLOW SOME HAZE TO DEVELOP AROUND DAYBREAK. HIGH MOVES OVER
SOUTHERN MINNESOTA WEDNESDAY KEEPING SKIES GENERALLY CLEAR.
..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
     FOR ANOKA-BLUE EARTH-CARVER-CHISAGO-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-HENNEPIN-ISANTI-LE SUEUR-RAMSEY-RICE-SCOTT-
     STEELE-WASECA-WASHINGTON.

     WIND CHILL ADVISORY UNTIL 12 PM CST WEDNESDAY FOR BENTON-BROWN-
     CHIPPEWA-DOUGLAS-KANABEC-KANDIYOHI-LAC QUI PARLE-MARTIN-
     MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POPE-REDWOOD-
     RENVILLE-SHERBURNE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-
     WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM CST WEDNESDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

LS/MDB
Hazardous weather outlook, Feb 19, 4:18 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CST TUE FEB 19 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
418 AM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL READINGS WILL FALL INTO THE 30 BELOW TO 40 BELOW ZERO
RANGE TONIGHT ACROSS THE OUTLOOK AREA AS BRISK NORTHWEST WINDS AND
TEMPERATURES WELL BELOW ZERO OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL READINGS EARLY WEDNESDAY MORNING WILL BE IN 30 BELOW
TO 40 BELOW ZERO RANGE...WITH SIGNIFICANT IMPROVEMENT EXPECTED BY
NOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Barron

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Barron forecast zone
Reported by
AWOS
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Cold/Wind Chill, Chippewa

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dunn

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Dunn forecast zone
Reported by
AWOS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Cold/Wind Chill, Polk

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rusk

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Cold/Wind Chill, St. Croix

When
February 19, 6:00 PM CST to February 20, 9:00 AM CST
Where
St. Croix forecast zone
Reported by
AWOS
Coordinates
45.034, -92.453 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eau Claire

When
February 19, 10:00 PM CST to February 20, 9:00 AM CST
Where
Eau Claire forecast zone
Reported by
AWOS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pepin

When
February 19, 10:00 PM CST to February 20, 9:00 AM CST
Where
Pepin forecast zone
Reported by
AWOS
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83970, 83971, 83972, 83976, 83977, 83978, 83979, 83974, 83975.